RIVAROXABAN

I HAVE REQUESTED ONE OF THE NEW DRUGS TO REPLACE WARFARIN FROM MY GP,I WAS TOLD I HAVE AF LAST OCTOBER,AND GIVEN BETA BLOCKERS ASPRIN,ECT. AND TOLD TO ARRANGE TO HAVE WARFARIN. I HAVE DECIDED THAT I DO NOT WANT TO TAKE THIS DRUG..MY GP TELLS ME THAT THERE IS NO WAY OF MONITORING RIVAROXABIN AND NO ANTIDOTE IF THINGS GO WRONG IS ANYONE ELSE TAKING THIS DRUG AND BEEN GIVEN THE SAME INFORMATION,MY GP ALSO TELLS ME THAT NO OTHER PATIENTS ARE ON THIS DRUG AT THE PRACTICE. RAYO.

18 Replies

oldestnewest
  • Hi Ray, Rivaroxaban is one of the new oral anti-coagulants none of which have an antidote. They do not need monitoring like warfarin. The good thing is that they have a very short half life so normally taking twice a day. Personally I have never had a problem with warfarin and do not understand those who do but know that a few people are unable to take it for various reasons. I also know that for the few who find it very hard to stay within INR range one of the newer drugs is better than no anticoagulation at all but I would hesitate to take a drug for which there was no antidote unless there was no alternative.

    I must also mention that the cost of these new drugs is considerably more that warfarin and few GP practises are happy to prescribe them without very good reason.

    I agree that you should replace the aspirin with something that actually protects you.

    BobD

  • Hi

    I was told it was expensive and my regional health will not support it! Is this more of an economic thing rather than helping people? Frankly, I would prefer not to have to have constant monitoring!

  • I like you was not happy with using Warfarin but after a long and reassuring meeting with the proposed anticoagulation nurse she talked me into trying it and I have never regretted it. I use a home monitor which I purchased and I get excellent support from the same nurse and her anticoagulation team at Harefield. I am confident and go in very occasionally for comparison test. My anticoag medication was changed but testing is still the same. Try contacting your anticoag team at your hospital. Good luck

  • I take Rivaroxaban having recently been switched from Dagibatran. The latter made my gums bleed, the former has lessened that problem considerably. So far I prefer Rivaroxaban simply because I can clean my teeth properly without looking like a rabid vampire. Also I dont wake up with blobs of congealed blood in my mouth like I did with Dagibatran.

    No other side effects, nothing negative about either except the bleeding gums with. Dagibatran.

    Having said all that I have never taken warfarin so can't really compare

  • Hi Rayo, I take 75mg dabigatran twice daily. I am intolerant to warfarin, bad rash, itching, nose bleeds etc, but have no problems at all with Dabigatran. Ruthalem.

  • Riveroxaban, is great!

    I was on it for 4 months, 1 month before my abblation & 3 months afterwards. I had a mild nose bleed at first, but no other problems. I have heard some doctors dont want to prescribe it as its expensive.

  • Hi Martin hope you are well after your ablation I was interested in your post as my EP said I would be on one of the new anticoagulants for a month before ablation and a few months after. Are you now off drugs altogether?

  • Hi just read your post and wondered how you are now. Did the ablation work and are you free of symptoms and able to stop the medications? I am having my ablation on the 9th October and am due to start on one of the new anticoagulants one month before and 3 after. Am hoping that will be the end of it. i'm probably being naive. All the best to you .

  • I used to take phenindione due to warfarin allergy. There seems to be repetitive problems with production and supply of thus medication. It also costs more than 10 times the cost of rivaroxaban. I switched to rivaroxaban when NICE gave approval but was easily justifiable on cost grounds alone. I'm generally quite an allergic type of person generally and I haven't had any adverse reaction to the medication. I discussed my GP concern with no reversal of the medication effect with my cardiologist who also confirmed the short half life and in cases were there needed to be emergency reversal there was the option of blood transfusion should it be necessary. I'm not sure that there is too much of a difference in time in getting to a hospital for vitamin K treatment or in the same emergency scenario limited blood transfusion.

    You could ask your EP cardiologist for further insight if your really worried.

    Whilst on phenindione I used to monitor my own INR at home weekly at great personal cost because getting to the hospital each or every other week was never a practical solution.

    I think the new generation of anti-coagulation will replace warfarin as the price reduces and the cost of monitoring becomes more than the cost of drugs like rivaroxaban. The research data I looked also illustrated a slightly higher protection from stroke than warfarin.

  • I am 3 weeks post AF ablation. I was prescribed Riveroxaban for two weeks after my op. It made me spit up blood every morning which was quiet alarming. It made my gums bleed when brushing gently. I was happy when I came off it. Four/ five days after coming off it I was completely fine, no more coughing up blood. I didn't have a great experience, but it is meant to be safer than other drugs and they have completed all the relevant studies apparently.

  • I think the blood you spat up was the ferric oxide coating of the rivaroxaban tablet.

  • Do you now not have to take an anticoagulant and are you free of AF

  • Hi I have been on Riveroxaban for several months and had an ablation two months ago since when I have continued with the Riveroxaban. I have had no ill effects. However I have a friend who took it but suffered swollen ankles and was taken off it so it doesn't suit everyone.

    Re costs, on the grounds that it is NICE approved, I never reached therapeutic levels with Warferin and I am 75, I have fortunately been prescribed on the NH

    Penny

  • Rivaroxaban is far more expensive than warfarin and that is why GP's are very reluctant to prescribe it. Rivaroxaban is an outstanding drug and I take a 20mg tablet each night and don't need blood tests.

  • Hi, are you still on rivaroxaban and did you have any side effects

    Roger

  • Slightly off-topic, but with Rivaroxaban and the other new drugs, if not monitored, how do they know they're working and how well they are (or are not) working?

    At least with Warfarin you know there's an easily available antidote and you have INR checks to see how effective it is, and some level of choice with regards to the INR to aim for.

    Or is there some sort of test occasionally?

    Koll

  • Hi, My husband has AF and has taken Riveroxaban for about 4 years.

    My AF has been gradually worsening for about 4 years, up to Christmas

    I had been taking Aspirin but after a bout of AF which caused me to

    collapse, I was taken to hospital with the cardiologist suspecting Imay have syncope as well. My symptoms are many, fatigue rapid

    heart beat, fluttering, missed beats and what feels like hesitations. When

    my husband requested Riveroxaban he was told it was too expensive but

    he couldnt take Warfarin, he has no side effects at all. I was taken off

    the Aspirin and given 20 mgs Riveroxaban but it caused severe stomach

    ache so I now take 10 mgs, which I tolerate quite well.

  • I was quite concerned when they gave me the Rivaroxaban due to the lack of history, and no antidote. They have tried a few things like Prothrombin complex concentrates PCC on healthy volunteers but it has not yet been evaluated.

    I stared at that box a bit as well at first site, at present all good. My EP stops the rivaroxaban on the day of an ablation, anticoagulation is maintained by heparin during the procedure, and restarts the Rivaroxaban the following day.

    I did notice my old injuries ached a bit more during the first three weeks, but my body seems to have adapted. I've gone through one ablation already and about to do the second one with no side effects. I must say it has been an advantage not having to deal with INR ranges! Hope the diversity in the responses helps!

    PS - just got this from Squaresloane post...

    blogs.nature.com/spoonful/2...